1. Health
Send to a Friend via Email

Discuss in my forum

Nancy Schimelpfening

Birth Control Pills and Depression

By February 25, 2013

Follow me on:

Question: Can birth control pills cause depression?  This post from the forum would seem to to indicate that they can:  "I had been taking a birth control pill called Lo Ovral for the past 7 years and never had a problem. But then for 9 months straight, I purposely skipped my period by continuously taking the pill without taking placebos (one pack after another). I wanted to skip my period to avoid the horrible depression I would get during PMS. I read up on it and learned that this was supposedly safe... that women did not need to get a period. So I did this for 9 months. All of a sudden after 9 months, weird things started to happen.  I started to bleed/spot.  I NEVER spotted in the 7 years I had been on the pill.  The bleeding lasted 2 months, and then I knew something was wrong.  Also, I felt like I had PMS all the time.  I started to get panic attacks again (I hadn't had them in 7 years) and my depression was unbearable.  I knew I had to come off of the pill, but I was terrified of how bad my depression would be when my hormones would suddenly drop after discontinuing it.  Finally, I became so suicidal that I checked myself into a hospital.  I came off of the pill under their supervision."

Answer: While birth control pills are fairly safe when used as directed, they are not without risk.  One of the possible side effects of birth control pills is a change in mood.  Other possible common side effects include nausea, weight gain, sore or swollen breasts, spotting between periods and lighter periods.  In addition, women on the pill may have certain other less common, but more serious, side effects, such as abdominal pain, chest pain, headaches, blurred vision and swelling of the legs.

If you experience any of these side effects, including worsening depression, you should consult with your physician for advice.

Comments
April 26, 2010 at 11:00 pm
(1) the one says:

I suffered from depression for over 6 years before a hospital intern suggested that i try getting off the pill to see what happens. my symptoms disappeared within a week.

I had tried many different types of pills, but none of them seam to have made a difference! Because the depression was mild over the years, it was not taken seriously by my doctors, friends or family. After crying at my doctor’s office (a woman by the way), she told me that i was lucky ‘nothing is wrong with me’ and i should be thankful because i’m not as sick as some of her patients.

Everyone (including me eventually) thought it was circumstantial. I was feeling ‘blah’ most of the time and no highs or lows. just a general feeling of ‘emptiness’ in everything in my life.The depression was getting worse over time since the pill also affected my libido. I had very little sex drive and didn’t enjoy sex as i used to. It affected my friendships, it affected my work, it affected my health, my relationships…

I had tried everything from meditation, yoga, exercise and healthy eating… but now that i am off the pill (it has been 6 months) i have regained my life back…. i have the energy and the drive that i remember having before i started! I hope this story helps someone. of course you should listen to your body and only YOU know exactly what to do to make your life better.

September 21, 2010 at 2:09 pm
(2) clark says:

i too am going through very similiar situation. for the past 5 weeks i have had depression and anxiety-panick attacks. never in my life have i experianced such things and felt like i have been going crazy. finally went to see a therapist (something i have never done before) and on 2nd session she asked if i was on a bc pill. i said yes. she asked if it was an extended bc pill. i said yes. very puzzled i asked why. she said she has seen this before with ladies on extended bc pill. i was shocked. i had never heard of this before. once i got home i began researching on-line and the results floored me ! so many stories like mine ! why was i never told about this ? i can say for sure if i was i would have never ever taken bc pill. EVER !! i am on way this fri to dr appt to have it checked out. very anxious to get off this pill but must remian on it till dr appt. please anyone else out there like me , feel free to email !!

September 27, 2010 at 12:21 pm
(3) clark says:

update–bloodwork came back normal , so it is looking like bc is the problem. threw away pill right there in dr office. today is day 4 off pill and can tell no diff yet, but didnt expect to so soon. dr said could take 3-4 weeks to see full effects. dr has seen several cases where people have come into her office from going to see other dr who automatically put them on a anti-depressent when all along it was the bc pill.

October 29, 2010 at 12:18 pm
(4) Lost my marriage says:

My doctor had switched me to various pills over the past 9 years. I had been stacking my Lo Ovral and then on Seasonique, Seasonale, etc. I had anxiety, mood swings, and low libido. I felt like I was going to pass out. I asked to go back to Lo Ovral, but my pills didn’t get here in time so I went off the pill two months ago. Wow! My libido came back. No more anxiety or feeling like I’m going to pass out. Just discovered that it was those pills affecting me all this time. The sad thing is I’ve lost my marriage. Just found out two weeks ago my husband has been cheating on me for the past 3 months with a girl from highschool (he’s 35). She’s married too. Two families messed up. My husband has blamed me for my bad attitude, etc. But now he’s supposedly in love w/ her etc. and I’m heartbroken. No more pills. I hope no one has to go through what I have.

March 23, 2011 at 7:48 pm
(5) Kate says:

I have been reading these experiences with interest. My daughter (20) recently told me that she had been suffering severe depression and massive panic attacks. She’s always been introverted and sensitive, but it’s got really bad over the last few months. She started taking the pill about a year ago and I was wondering if there may be a link. Will definitely try to further examine that avenue now.

May 7, 2011 at 5:12 pm
(6) Emily says:

I have had some bad side effects as well. I had increased anxiety on one medication but the worst came when I started taking seasonique. A few weeks after I started taking it I was beginning to have really bad mood swings and was feeling a little bit more depressed than normal but I didn’t realize that these were caused by the new meds and didn’t realize it for awhile. My depression got worse and worse and then after a break up got even worse which I believe is because of the meds. Almost 4 months later and a suicide attempt I realized what these meds may be doing to me so I stopped taking them and the same things were going on but yet I was a lot less depressed and those suicidal thoughts weren’t as bad and eventually went away. People choose wisely when you decide about these things because if I didn’t stop taking those meds I may not be here to tell my story.

November 1, 2012 at 2:47 pm
(7) shalini says:

It is possible that pills might decrease depression in women.

February 27, 2013 at 10:54 am
(8) tootense says:

I had crippling PMDD for the week before my period when I used a copper IUD. After having IUD removed and going on the pill, I am at least able to stay lucid enough to know that the premenstrual darkness will lift, and also it only lasts 2 or 3 days. It would be great to have some kind of birth control that had no psychological side effects, but it seems like we each have no choice but to experiment until we find what works best for us.

February 27, 2013 at 1:39 pm
(9) Sara says:

I am 65 years old. I took them for years and did not realize they were the cause of my depression. I go to sleep every night knowing that every pill I took was taken off the market. Don’t take those things. I do not think we will know what the effects of long term use are for another generation. I had a complete hysterectomy at 32. My sister in law was off them for 9 years before she was able to conceive her last child. They are bad news. If you frustrate nature it will bite you back.

March 1, 2013 at 7:04 pm
(10) Jack Foley says:

i think any pills can cause depression

if you can do something naturally – it is the best way to go

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.